Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 23, NWS New Orleans, LA

March 18, 2000Livingston Parish, Saint Helena Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 18, 2000, 1:15 PM CST for Livingston Parish, Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 18, 2000, 1:15 PM CST (19:15 UTC)
Expired
Mar 18, 2000, 2:00 PM CST
In force
45 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA

What was reported inside it

TimeReportWhereRemark
Mar 18, 1:15 PM CSTHail 1.75Hammond, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 181916
SVRNEW
LAC063-091-105-182000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
115 PM CST SAT MAR 18 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA

* UNTIL 200 PM CST

* AT 115 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
  INDICATE A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
  DAMAGING WINDS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
  MONTPELIER TO 3 MILES WEST OF TICKFAW TO ROBERT...MOVING NORTHEAST
  AT 15 TO 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  GREENSBURG
  AMITE

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

AT 110 PM CST...QUARTER SIZE HAIL WAS REPORTED IN HAMMOND. THIS IS 
A DANGEROUS STORM...SEEK SHELTER NOW!

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 11:25 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 18, 11:25 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1125 AM CST SAT MAR 18 2000

SURFACE TROUGH EXTENDED FROM THE LOW CENTER OVER GULF OF MEXICO WILL
CONTINUE TO INCREASE CONVECTIONS ACROSS LOWER MS VALLEY LATE THIS
MORNING. THIS SW-NE ORIENTED TROUGH INCREASES INSTABILITY VERY
RAPIDLY OVER THE REGION THIS TIME. SURFACE DEW POINTS ARE AROUND 70
DEGREES AT 11 AM. UPPER AIR ANALYSIS INDICATED STRONG VERTICAL
VELOCITY JUST AHEAD OF THE SHORTWAVE TROUGH OVER E TEXAS. ALREADY
ISSUED SEVERAL SEVERE THUNDERSTORM WARNINGS AND SPECIAL MARINE
WARNING. THESE CONVECTIONS WILL SPREAD EARLY THIS AFTERNOON TO
ALMOST ALL OF OUR CWA. WIND PROFILER OVER THE CENTRAL LOUISIANA
SHOWS VEERING AT THE LOW LEVEL SUPPORTING SOME MID LEVEL ROTATION.
LOCAL SHERIFF OFFICERS REPORTED HAIL AND GUSTY WINDS WITH DEVELOPING
SUPERCELL OVER HOUMA AREA BETWEEN 10 AND 1030 AM. ALREADY UPDATED
ZONE FORECAST TO INCREASE BPOPS AND INCLUDE SEVERE WORDINGS. WILL
CONTINUE TO MONITOR AND WAIT SPC WATCH.

.NEW...NONE.
LA...NONE.
MS...NONE.

XX

In the hours before

Special weather statement, Mar 18, 10:15 AM CST, 3 hours before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-191000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1015 AM CST SAT MAR 18 2000

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
SPREAD ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THROUGH
TONIGHT. SOME OF THESE THUNDERSTORMS MAY SEVERE WITH BRIEF HEAVY
RAINFALL...GUSTY WIND 40 TO 50 MPH...SMALL HAIL AND FREQUENT
LIGHTNING.

FOR MORE INFORMAT:ION, VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Local storm report, Mar 18, 10:51 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1051 AM CST SAT MAR 18 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 AM    HOUMA                     LA   1.75 INCH HAIL
03/18/00   TERREBONNE                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Mar 18, 12:00 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1200 PM CST SAT MAR 18 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    HOUMA                     LA   WIND DAMAGE
03/18/00   TERREBONNE                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          ON THE WEST SIDE OF
                                          HOUMA SMALL TREES AND
                                          POWER LINES WERE BLOWN
                                          DOWN.

1140 AM    LOCKPORT                  LA   1 INCH HAIL
03/18/00  e LAFOURCHE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HAIL UP TO THE SIZE OF
                                          QUARTERS.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:05 AM CSTSevere Thunderstorm WarningLIXLafourche, Terrebonne40 min
Mar 18, 10:11 AM CSTSevere Thunderstorm WarningLIXTangipahoa, Washington49 min
Mar 18, 10:44 AM CSTSevere Thunderstorm WarningLIXLafourche, Terrebonne46 min
Mar 18, 11:28 AM CSTSevere Thunderstorm WarningLIXLafourche, Saint Charles62 min
Mar 18, 12:08 PM CSTSevere Thunderstorm WarningLIXAscension37 min
Mar 18, 12:27 PM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Saint Charles48 min
Mar 18, 12:47 PM CSTSevere Thunderstorm WarningLIXLivingston, Tangipahoa28 min
Mar 18, 1:20 PM CSTSevere Thunderstorm WarningLIXJefferson, Plaquemines40 min
Mar 18, 2:05 PM CSTSevere Thunderstorm WarningLIXTangipahoa40 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.